North Dakota, 2010

Flash Flood and Hail in North Dakota, May 22, 2010

May 22, 2010 · NWS BIS · 2 events in 1 county or zone

An early afternoon thunderstorm brought large hail and very heavy rain to portions of central Ward County in north central North Dakota Saturday, May 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An early afternoon thunderstorm brought large hail and very heavy rain to portions of central Ward County in north central North Dakota Saturday, May 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 22, 4:11 AM CST, 8 hours 24 minutes earlier.

Area forecast discussion, May 22, 4:11 AM CST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
511 AM CDT SAT MAY 22 2010

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
FORECAST HIGHLIGHTS/CHALLENGES IN THE SHORT TERM PERIOD WILL ONCE
AGAIN CENTER ON PRECIPITATION CHANCES AND THE PROBABILITY FOR
THUNDERSTORMS TODAY/TONIGHT...SUNDAY NIGHT...AND MONDAY/MONDAY
NIGHT. THE POTENTIAL FOR SEVERE WEATHER TODAY/TONIGHT AND AGAIN FOR
MONDAY WILL BE THE PRIMARY FOCUS. AS CAN BE EXPECTED WITH CONVECTIVE
CHANCES THIS TIME OF YEAR...FORECAST MODELS ARE DIFFERING ON THE
FINER/MORE IMPORTANT DETAILS REGARDING FRONTAL POSITIONS...STRENGTH
OF THE EML...AND TIMING OF MID/UPPER LEVEL SUPPORT. THROUGH SUNDAY
DAYTIME WILL LEAN TOWARDS A GENERAL BLEND. AFTERWARDS LEANED MORE ON
A BLEND OF THE GFS AND ECMWF.

CURRENTLY...OUR FLOW ALOFT HAS BECOME MUCH MORE DEFINED FROM THE
SOUTHWEST THIS MORNING AS THE UPPER LOW OVER THE PACIFIC NORTHWEST
SHIFTS EASTWARD. AHEAD OF THIS SYSTEM...STRONG S'WV IMPULSES
CONTINUE TO EJECT NORTHEAST THROUGH THE LOCAL REGION ALONG WITH AN
AREA OF SURFACE LOW PRESSURE LIFTING NORTH FROM THE CENTRAL ROCKIES
TOWARDS THE DAKOTAS. IN THE SFC LOW'S WARM SECTOR...A STRONG LOW
LEVEL JET OF 40-60KTS IS CURRENTLY LIFTING NORTH ACROSS CENTRAL SD
TOWARDS AND INTO SOUTH CENTRAL ND...TRANSPORTING SFC MOISTURE ACROSS
MUCH OF THE STATE AND ADVECTING MID LEVEL INSTABILITY INTO MY
SOUTHWEST AND SOUTH CENTRAL COUNTIES. ALREADY WE HAVE HAD STEADY TO
MODERATE RAIN SHOWERS AND SCT THUNDERSTORMS ACROSS MUCH OF SOUTHERN
ND THE PAST SEVERAL HOURS THANKS TO ONE OF THESE MID LEVEL SHORT
WAVES COINCIDING WITH DECENT ISENTROPIC LIFT IN THE NORTHEAST SECTOR
OF THE SFC LOW. HEAVIER SHOWERS AND STRONGER THUNDERSTORMS ARE
CURRENTLY ONGOING ACROSS SOUTH DAKOTA CLOSE TO THE NOSE OF THE LLJ
CORE. SHORT TERM GUIDANCE INDICATES THE LLJ WILL CONTINUE TO DEVELOP
NORTHWARD INTO CENTRAL ND OVER THE NEXT SEVERAL HOURS...AND WILL
CONTINUE TO TRANSPORT MUCAPES NEAR 500 J/KG MAINLY SOUTH OF I94.
ADDITIONAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
WYOMING AND SOUTHERN MT IN THE EXIT REGION OF A STRONG UPPER LEVEL
JET ROTATING AROUND THE BASE OF THE UPPER LOW. THIS FORCING WILL
CONTINUE TO PUSH NORTH AND EAST INTO THE NORTHERN PLAINS THE NEXT
FEW HOURS.

THE COMBINATION OF THE LLJ...INSTABILITY...AND UPPER LEVEL
DIVERGENCE SHOULD CONTRIBUTE TO FURTHER SHOWER AND THUNDERSTORMS
DEVELOPMENT ACROSS WEST AND CENTRAL ND THROUGHOUT THIS MORNING. A
FEW STRONGER STORMS ARE NOT OUT OF THE QUESTION GIVEN THE MID LEVEL
INSTABILITY AND FORCING ALOFT. HOWEVER THE BEST DYNAMICS APPEAR TO
REMAIN SOUTH. PRECIPITATION WILL PUSH NORTH WITH THE SFC LOW AND MAY
EXIT THE FORECAST AREA INTO CANADA BY LATE MORNING OR EARLY
AFTERNOON.

AFTER THIS FIRST WAVE OF PRECIPITATION EXITS TO THE NORTH...SHOWERS
AND THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...ARE EXPECTED TO
REDEVELOP SOMETIME EITHER LATER THIS AFTERNOON OR THIS EVENING IN
PROXIMITY TO A TRAILING SFC TROUGH STRETCHING SOUTH OF THIS MORNINGS
SFC LOW. MUCH UNCERTAINTY IN REGARDS TO WHEN CONVECTION WILL
REDEVELOP...WHERE THIS WILL OCCUR...AND WHERE THE BEST SEVERE
POTENTIAL WILL BE. SPC CONTINUES TO PAINT THE SLIGHT RISK ACROSS THE
CENTRAL AND EASTERN DAKOTAS. HOWEVER...WE REMAIN CAPPED THROUGH MUCH
OF THE DAY AND POSSIBLY INTO THIS EVENING WHEN LOOKING AT THE GFS
AND NAM BUFFER SOUNDINGS. WHETHER WE ERODE THE CAP OR NOT ALONG AND
AHEAD OF THE FRONT LATER IN THE AFTERNOON WILL DEPEND ON HOW MUCH WE
ARE ABLE TO WARM AS THE BEST HEIGHT FALLS DO NOT ARRIVE TILL THE
EVENING WHEN A MID LEVEL IMPULSE APPROACHES. THIS COULD LIMIT THE
SEVERE THUNDERSTORM POTENTIAL AS THE SFC BOUNDARY AND BEST
INSTABILITY WILL CONTINUE TO PUSH EAST AND MOST LIKELY OUT OF THE
FORECAST AREA BY MID TO LATE EVENING...POSSIBLY BEFORE THIS IMPULSE
CAN INITIATE STRONG CONVECTION ACROSS THE CWA. THE 06Z NAM HAS NOW
TRENDED FURTHER EAST TOWARDS THE GFS AND ECMWF IN THE PLACEMENT OF
THE SFC BOUNDARY AND BEST CAPE...NEAR TO SLIGHTLY EAST OF THE
HIGHWAY 83 CORRIDOR BY 00Z...THEN ACROSS EASTERN ND 03-06Z. WILL
LIKELY SEE SOME POST FRONTAL THUNDERSTORMS...MOST LIKELY NOT SEVERE.
IT SEEMS WHEN LOOKING AT ALL GUIDANCE THAT MY SOUTHEAST HAS THE BEST
CHANCES FOR STRONGER STORMS WHERE THE BEST LOW LEVEL
CONVERGENCE...HIGHER SFC TDS...AND POTENTIAL HEIGHT FALLS WILL BE
COLLOCATED.

STABLE CONDITIONS ON SUNDAY AS A DRY WESTERLY FLOW DEVELOPS BEHIND
TONIGHT'S STORM SYSTEM. OUR NEXT CHANCES FOR PRECIPITATION ARRIVES
SUNDAY NIGHT INTO MONDAY AS ANOTHER BARRAGE OF SHORT WAVES EJECT
NORTH-NORTHEAST ACROSS THE DAKOTAS ALONG WITH ANOTHER SFC LOW.

.LONG TERM...TUESDAY THROUGH SATURDAY...
MODELS CONTINUE TO BE IN VERY GOOD AGREEMENT FOR THE LONG TERM
FORECAST. WEST COAST TROUGHING AND EAST COAST RIDGING WILL RESULT IN
SWIFT AND DEEP SOUTHWESTERLY FLOW OVER THE NORTHERN PLAINS FOR THE
FIRST HALF OF THE LONG TERM. WARMING AND DRYING LOOK TO COMMENCE
THEREAFTER. FOR TUESDAY...AN EXITING SFC/UPPER LOW OVER NORTHEASTERN
MONTANA WILL RESULT IN A SLIGHT CHC FOR SHOWERS IN FAR NORTHWESTERN
NORTH DAKOTA. OTHERWISE SHORTWAVE RIDGING TUESDAY SHOULD RESULT IN
DRY CONDITIONS ELSEWHERE. HEIGHTS BEGIN TO RISE WEDNESDAY THROUGH
SATURDAY. THIS IS IN RESPONSE TO AN UPPER LEVEL HIGH PRESSURE WHICH
IS INITIALLY OVER THE GREAT LAKES...SPRAWLS WEST AND STRENGTHENS
WITH TIME AS IT DEVELOPS ACROSS THE CENTRAL/NORTHERN HIGH PLAINS. H5
HEIGHTS OVER NORTH DAKOTA BY FRI/SAT PER ECMWF WILL RANGE AROUND
588DM WITH H85 TEMPS BETWEEN +20C TO +24C BETWEEN WESTERN AND
CENTRAL NORTH DAKOTA. THE RESULT WILL BE AFTERNOON HIGH TEMPERATURES
WARMING INTO THE 80S FRI/SAT. DURING THIS TIME A PACIFIC LOW MOVES
INTO CALIFORNIA AND CARVES OUT A TROUGH ACROSS THE INTERMOUNTAIN
WEST. THIS SUPPORTS A SURFACE LOW/LEE SIDE TROUGH ALONG THE FRONT
RANGE OF WYOMING AND MONTANA. WARM/MOIST AIR ADVECTION DUE TO
SOUTHERLY LOW-LEVEL FLOW COULD PRODUCE A SLIGHT CHANCE OF
PRECIPITATION WED/THU BEFORE THE RIDGE CAPS THE THREAT WITH GREATER
STABILITY ALOFT FRI/SAT.
&&

.AVIATION...
ANOTHER WAVE OF SHOWERS IS EXPECTED TO MOVE INTO WESTERN AND CENTRAL
NORTH DAKOTA THIS MORNING BEFORE LIFTING TO THE NORTH BY EARLY
AFTERNOON. AFTER A BRIEF RESPITE...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG A FRONTAL BOUNDARY THAT SHOULD
BEGIN TO SWEEP THROUGH CENTRAL NORTH DAKOTA...KBIS/KMOT/KJMS DURING
THE LATE AFTERNOON AND EARLY EVENING. SOME THUNDERSTORMS MAY BE
SEVERE WITH STRONG GUSTY WINDS AND LARGE HAIL. THE GREATEST THREAT
WOULD BE FROM KBIS TO KJMS. OVERALL VFR CONDITIONS WILL PREVAIL
EXCEPT IN THE HEAVIER SHOWERS AND THUNDERSTORMS WHERE MVFR TO IFR
SHOULD BE EXPECTED. EAST TO SOUTHEASTERLY WINDS OF 20 TO 30 KNOTS
AHEAD OF THE FRONT SHOULD SHIFT TO THE WEST AFTER FRONTAL PASSAGE.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM/AVIATION...BPN/KS
Hazardous weather outlook, May 22, 4:16 AM CST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
516 AM CDT SAT MAY 22 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-231030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
516 AM CDT SAT MAY 22 2010 /416 AM MDT SAT MAY 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ONGOING THUNDERSTORMS ARE FORECAST THIS MORNING. SOME OF THE
STRONGER STORMS MOVING NORTH ACROSS THE REGION MAY SUPPORT HAIL
AND SOME GUSTY WINDS.

REDEVELOPMENT OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON OR
TONIGHT AS ANOTHER STORM SYSTEM EJECTS NORTHEAST INTO THE NORTHERN
PLAINS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER MUCH OF
THE CENTRAL AND EASTERN DAKOTAS...WITH THE BEST CHANCES ALONG AND
EAST OF THE HIGHWAY 83 CORRIDOR. LARGE HAIL...STRONG GUSTY
WINDS...AND ISOLATED TORNADOES ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF POSSIBLE STRONG TO SEVERE THUNDERSTORMS IS
FORECAST FOR MONDAY AND MONDAY NIGHT...MAINLY OVER CENTRAL AND
EASTERN PORTIONS OF THE STATE. STAY TUNED FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND PERHAPS
AGAIN EARLY NEXT WEEK MONDAY AND MONDAY NIGHT. NATIONAL WEATHER
SERVICE STORM SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT ANY
SEVERE WEATHER TO EITHER THE NATIONAL WEATHER SERVICE OFFICE IN
BISMARCK...OR TO LOCAL AUTHORITIES.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Ward

When
May 22, 12:35 PM CST to 12:45 PM CST
Where
Ward County, 0.92 mi W of Minot
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.230, -101.300

Nickel to quarter size hail fell across the city of Minot.

Flash Flood, Ward

When
May 22, 12:45 PM CST to 1:15 PM CST
Where
Ward County, 4.26 mi NW of Burlington to 6.43 mi S of Burlington
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
48.318, -101.493

Thunderstorms with very heavy rain fell across portions of central Ward County. In the city of Minot, underpasses became flooded along with several streets. Local firefighters rescued one person whose vehicle became submerged in the sixth street underpass in Minot.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226363, 226362.